Severe Ulcerative Gastritis Associated With Pembrolizumab in a Patient With Metastatic Lung Adenocarcinoma: A Case Report and Review of Gastric Immune-Related Adverse Events

Read full text
Authors: Matheus de Almeida Costa, Lucas Pacheco Vital Calazans, Lívia de Paula Soares, Pedro Paulo Gatto de Oliveira Thomé
Cited by: 1
References: 8

Abstract

Immune checkpoint inhibitors (ICIs) have revolutionized oncology but trigger unique immune-related adverse events (irAEs). While intestinal toxicities like enterocolitis are frequent, serious upper gastrointestinal (UGI) involvement, such as isolated severe ulcerative gastritis, remains rare. We report the case of a 72-year-old female with metastatic lung adenocarcinoma who developed Grade 3 ulcerative gastritis after eight months of pembrolizumab therapy. The patient presented with a four-week history of epigastric pain, vomiting, and an 8-kg weight loss, complicated by severe iron-deficiency anemia. Endoscopy revealed extensive ulcerative pangastritis with fibrin-covered ulcers. Histopathology confirmed chronic active gastritis with neutrophilic microabscesses and high rates of glandular apoptosis, a hallmark of ICI-induced injury, while excluding infectious etiologies. Following pembrolizumab discontinuation and high-dose corticosteroid therapy, the patient achieved clinical remission, with follow-up endoscopy at eight weeks demonstrating significant mucosal healing. This case emphasizes the need for high clinical suspicion and early endoscopy in patients on immunotherapy with persistent UGI symptoms, as these toxicities often present later than intestinal events and can significantly mimic disease progression.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Gastric Cancer Management and Outcomes Colorectal Cancer Treatments and Studies

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101115–e101115
Publication date
8 January 2026
Language
EN